Colorado, 2003

Winter Storm in Colorado, March 15 to 17, 2003

March 15 to 17, 2003 · NWS GJT · 1 event in 1 county or zone

A winter storm produced heavy snow and winds to 50 MPH across the mountains of southwest Colorado. Widespread snowfall amounts ranged from 11 to 15 inches with local amounts up to 20 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A winter storm produced heavy snow and winds to 50 MPH across the mountains of southwest Colorado. Widespread snowfall amounts ranged from 11 to 15 inches with local amounts up to 20 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 15, 3:10 AM MST, 7 hours 50 minutes earlier.

Area forecast discussion, Mar 15, 3:10 AM MST, 7 hours 50 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 AM MST SAT MAR 15 2003

TODAY...QUICK BREAK THIS MORNING AHEAD OF THE COMPLEX STORM SYSTEM
OVER THE WESTERN US. HIGH CLOUDS WILL SPREAD ACROSS THE AREA FROM
WEST TO EAST TODAY. AS SYSTEM APPROACHES SOUTHERLY FLOW
WILL INCREASE ESPECIALLY OVER MOUNTAIN LOCATIONS THIS AFTERNOON. EVEN
WITH HIGH CLOUDINESS...SOUTHERLY FLOW WILL ALLOW HIGH TEMPERATURES
SIMILAR TO FRIDAY.

TONIGHT...SYSTEM SLOWLY MOVES EAST ACROSS THE AREA TONIGHT. MAIN
CONCERN THOUGH SUNDAY WILL BE WINDY SOUTHERLY FLOW ESPECIALLY OVER
HIGHER TERRAIN AND NORTH FACING SLOPES...DUE TO ENHANCED DOWNSLOPE
FLOW. AS MOISTURE INCREASES HAVE GONE WITH CHANCE POPS OVER MTNS...
MAINLY WESTERN SECTIONS...WITH SLIGHT CHANCE OF WESTERN VALLEYS OF
CWA. EXPECT RAIN/SNOW LEVELS AROUND 8500 FEET DURING THE NIGHT.

SUNDAY...WINDY SOUTHWEST FLOW WILL CONTINUE ON SUNDAY ACROSS THE
CWA.  DUE TO FAIRLY GOOD FORCING AND INSTABILITY...HAVE GONE WITH
CHANCE/LIKELY POPS OVER CWA WITH RAIN/SNOW LEVEL AROUND 8000 FEET.
BEST FORCING REMAINS OVER THE WESTERN PORTION OF THE CWA WITH MODEST
ACCUMULATIONS MAINLY ABOVE 9000 FEET...ESPECIALLY ON SOUTHWEST FACING
SLOPES. DUE TO RELATIVELY HIGH SNOW LEVELS FOR SUNDAY HAVE DECIDED
TO DELAY ISSUING HIGHLIGHTS AT THIS TIME.

SUNDAY NIGHT AND MONDAY...UNSETTLED PATTERN CONTINUES AS MAIN TROF
MOVES EAST ACROSS THE REGION. EXPECT CHANCE/LIKELY POPS
SUNDAY NIGHT AND CHANCE POPS ON MONDAY. COLDER AIR WILL MOVE ACROSS
THE CWA SUNDAY NIGHT...AS A RESULT...EXPECT PRECIPITATION TO FALL
AS ALL SNOW OVER MOUNTAIN LOCATIONS WITH RAIN/SNOW AT LOWER
ELEVATIONS. MPM

TUESDAY THROUGH FRIDAY...MEDIUM RANGE MODELS IN GOOD AGREEMENT
KEEPING A LARGE CLOSED LOW OVER THE CENTRAL PLAINS TUESDAY AND
WEDNESDAY...THEN SHIFTING IT OVER THE MISSISSIPPI VALLEY THURSDAY.
THE FORECAST AREA REMAINS IN NORTH TO NORTHWEST FLOW ON THE BACK
SIDE OF THE LOW WITH BELOW NORMAL TEMPERATURES. WILL CONTINUE THE
CHANCE OF SNOW EACH DAY IN THE MOUNTAINS WITH A SLIGHT CHANCE OF
RAIN AND SNOW IN THE VALLEYS. PRIMARY FORCING WOULD BE OROGRAPHIC
IN THIS SCENARIO WITH AN OCCASIONAL WEAK POSITIVE VORTICITY CENTER
ADDING SOME MINOR DYNAMICS. THE LATEST GFS BRINGS AN OPEN WAVE ACROSS
THE PACIFIC NORTHWEST AND OVER THE WESTERN GREAT BASIN THURSDAY...
THEN INTO SOUTHEAST ARIZONA FRIDAY. PREVIOUS RUN OF THE GFS MOVED
THIS WAVE ACROSS COLORADO. THE ECMWF SUPPORTS THE MORE SOUTHERN
TRACK. WILL LEAVE PREVIOUS GRIDS ALONE...MENTIONING A CHANCE AND
SLIGHT CHANCE OF PRECIPITATION UNTIL MORE RUN TO RUN CONTINUITY
EXISTS. LINDQUIST

.GJT...NONE.
Hazardous weather outlook, Mar 15, 5:55 AM MST, 5 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MST SAT MAR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

MOUNTAIN SNOW SHOWERS AND GUSTY SOUTHWEST WINDS WILL DEVELOP THIS
EVENING. SNOW AND BLOWING SNOW WILL CREATE POTENTIALLY HAZARDOUS
CONDITIONS OVER THE HIGHER ELEVATIONS OF EASTERN UTAH AND WESTERN
COLORADO...MAINLY ABOVE 9000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MOUNTAIN SNOW SHOWERS WILL CONTINUE SUNDAY THROUGH TUESDAY. THE
POTENTIAL EXISTS FOR SIGNIFICANT SNOW FOR ALL MOUNTAIN AREAS OF
EASTERN UTAH AND WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
March 15, 11:00 AM MST to March 17, 3:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348031.